I am a Clay Research Fellow
at the University of Chicago. My research
is primarily in algebraic topology and its interactions with algebraic geometry
and algebraic K-theory.
Postal address: Department of Mathematics, University of Chicago, 5734 S.
University Ave., Chicago, IL 60637-1514
Email address: amathew (at) math (dot) uchicago (dot) edu
Office: 326 Eckhart Hall
I recently completed my PhD in mathematics at
Harvard University, where my advisor was Jacob Lurie.
From May-August 2015 and October-November 2016, I was a guest at the Hausdorff Institute of Mathematics in Bonn.
For the 2014-2015 academic year, I was a graduate student at the University of California at Berkeley.
Here is my
Papers and preprints
- Kaledin's degeneration theorem and topological Hochschild homology (last updated
We give a short proof of Kaledin's degeneration theorem for the non-commutative Hodge to de Rham spectral sequence for smooth and proper dg categories over a field of characteristic zero via the theory of cyclotomic spectra. We also prove analogous degeneration results in families.
- On the Blumberg-Mandell Künneth theorem for TP, with Benjamin Antieau and Thomas Nikolaus (last updated
We give a simplified proof of the Blumberg-Mandell theorem that Hesselholt's periodic topological cyclic homology for dg categories in characteristic p satisfies a Künneth formula. We use a slightly strengthened result to deduce a finiteness property in topological cyclic homology.
- Monadicity of the Bousfield-Kuhn
functor, with Rosona Eldred, Gijs Heuts, and Lennart Meier (last updated
We show that the Bousfield-Kuhn functor on a telescopic version of the
homotopy category is monadic.
- Examples of descent up to nilpotence (last updated Dec. 2016).
A (mostly expository) survey of some examples of the ideas of descent and nilpotence, highlighting various questions.
A short proof of telescopic Tate vanishing, with Dustin Clausen (last updated Jan. 2017). To appear in Proceedings of the AMS.
We give a short proof of a theorem of Kuhn, based on the Kahn-Priddy theorem and the Bousfield-Kuhn functor, that Tate constructions for finite groups vanish in telescopically localized homotopy theory.
Descent in algebraic K-theory and a conjecture of Ausoni-Rognes, with Dustin Clausen,
Niko Naumann and Justin Noel (last updated November 2017). To appear in Journal of the European Mathematical Society.
We prove various descent results in the algebraic K-theory of ring spectra. Our main results state that, after periodic localization, algebraic K-theory (and general additive invariants) satisfy descent for a wide class of morphisms, including many Galois extensions in the sense of Rognes.
This confirms several cases of a conjecture of Ausoni-Rognes.
Torus actions on stable module categories, Picard groups, and localizing subcategories (last updated Dec. 2015).
Studies a natural torus action on the stable module category of an abelian p-group, whose homotopy fixed points can be described using Galois descent. This leads to a new proof of Dade's theorem on the Picard group and gives an approach to the classification of localizing subcategories (which is a slight modification of Benson-Iyengar-Krause's proof).
Picard groups of higher real K-theory spectra at height p-1, with Drew Heard and Vesna Stojanoska Compos. Math. 153 (2017), no. 9, 1820--1854.
Using a spectral sequence based on Galois descent, we show that the Picard group of the higher real K-theory spectra of Hopkins-Miller at the height p-1 is always cyclic.
This confirms a general expectation about such Picard groups in this case.
Derived induction and restriction theory, with Niko Naumann and Justin Noel
(last updated Jan. 2017).
We show that the F-nilpotence of a G-spectrum implies forms of Artin and Brauer induction in equivariant cohomology theories as well as variants of Quillen's F-isomorphism results. Many more examples of F-nilpotence are given.
In particular, the best possible families ("derived defect bases") are determined for numerous classes of equivariant ring spectra.
Nilpotence and descent in equivariant stable homotopy theory, with Niko Naumann and Justin Noel.
Adv. Math. 305 (2017), 994--1084.
For G a finite group and F a family of subgroups, introduces a class of G-spectra called "F-nilpotent." These G-spectra can be recovered from their restrictions to subgroups in F in a strong homotopical sense. In the paper, decompositions of categories of equivariant module spectra are developed and used to show (following an argument of Quillen) that complex orientability often leads to nilpotence for the family of abelian subgroups.
THH and base-change for Galois extensions of ring spectra.
Algebr. Geom. Topol. 17 (2017), no. 2, 693--704.
Studies when THH satisfies a base-change formula for Galois extensions of ring spectra. We show that many natural Galois extensions (such as KO to KU) do satisfy base-change but give a counterexample over F_p. We also give a categorical interpretation of the results of Weibel-Geller and McCarthy-Minasian for \'etale extensions.
Residue fields for a class of
rational E_\infty-rings and applications
J. Pure Appl. Algebra 221 (2017), no. 3., 707--748.
Describes certain arithmetic invariants (thick subcategories, Galois groups, and partially Picard groups) of a class of rational E_\infty-rings, by constructing residue fields and proving an analog of the nilpotence theorem.
Latest version includes counterexamples in the non-noetherian case.
The Picard group of topological modular forms via descent theory, with Vesna Stojanoska. Geom. Topol. 20 (2016), no. 6, 3133--3217.
Describes descent-theoretic methods in the study of Picard groups of structured ring spectra. The primary application is the calculation of the Picard groups of TMF and Tmf. The former Picard group is cyclic, but we find exotic elements in the latter.
Torsion exponents in stable homotopy and the Hurewicz homomorphism.
Algebr. Geom. Topol. 16 (2016), no. 2, 1025--1041. arXiv version.
Determines bounds on the torsion exponents for the kernel and cokernel of the integral Hurewicz homomorphism of a connective spectrum. The bounds are provably the best possible up to small constants at each prime. Applications include exponent theorems for the equivariant stable stems.
The homology of tmf. Homology Homotopy Appl. 18 (2016), no. 2., 1--29.
An approach, based on the identification of a certain vector bundle on the moduli stack of elliptic curves, to the calculation of the mod 2 homology of (connective) tmf.
The Galois group of a stable homotopy
theory. Adv. Math. 291 (2016), 403-541.
Formulates a version of the Galois correspondence for E_\infty-ring spectra, following ideas originally introduced by Rognes, and describes several homotopy-theoretic Galois groups. In addition, discusses various ideas in descent theory for ring spectra. My undergraduate thesis.
Fibers of partial totalizations of a
pointed cosimplicial space, with Vesna Stojanoska.
Proc. Amer. Math. Soc. 144 (2016), no. 1, 445--458. arXiv version.
Shows that fibers between totalizations can be delooped in a certain range.
On a nilpotence conjecture of J.P. May, with Niko Naumann and Justin Noel. J. Topol. 8 (2015), no. 4, 917-932.
Proves that integral homology is sufficient to detect nilpotence of elements in H_\infty-ring spectra.
A thick subcategory theorem for modules over certain ring spectra. Geom. Topol. 19 (2015), no. 4., 2359-2392. arXiv version.
Stratifies thick subcategories of perfect modules over TMF and related ring spectra in terms of the relevant moduli stack.
Affineness and chromatic homotopy theory, with Lennart Meier. J. Topol. 8 (2015), no. 2, 476-528.
Shows that certain derived stacks in chromatic homotopy theory (such as the derived moduli space of elliptic curves that leads to TMF) have an affineness property at the level of quasi-coherent sheaves.
Note: There is a small mistake in the published version in the results on Tmf with level structures. This is corrected in the arXiv version (last updated June 2016).
Categories parametrized by schemes and representation theory in complex
rank. J. Algebra 381 (2013), 140-163. arXiv version.
A study of certain continuous families of categories in representation theory at "generic" points.